MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-475-14
Medical Device Problem Code Activation Failure (3270)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/15/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the distal end of the pipeline was not opening.The patient was undergoing surgery for treatment of an ophthalmic, unruptured aneurysm with a max diameter of 1.5mm and a 3mm neck diameter.The morphology included a blister.It was noted the patient's vessel tortuosity was severe.It was reported that the physician went to deploy the pipeline 4.75 x 14 and was notified the distal end was not opening.It was indicated the middle and proximal parts of the pipeline were positioned in a bend.The physician recaptured the device and opened again, however, the distal end would not open.More than 50% of the pipeline had been deployed when it failed to open.The pipeline was re-sheathed more than two times with the microcatheter.The product was removed by the physician and a pipeline 4.75 x 12 was inserted.The 4.75 x 12 opened distort, however, during the deployment there was ribbon in the mid-section and the device would not open.A recapturing of the device occurred and the deployment was attempted three times but there was a ribbon in the same section.Once again, more than 50% of the pipeline had been deployed when it failed to open.The pipeline was re-sheathed more than two times with the microcatheter.The device was removed and a 4.50 x 10 was inserted and deployed successfully.During the procedure, a dapt (dual antiplatelet treatment) was administered.The pru level was 47.The devices were prepared as indicated in the ifu.Post-procedure angiographic results showed successful coverage of the aneurysm.Ancillary devices include a neuron max 6 sheath, a navien 058 125cm guide catheter, a phenom 27 150cm microcatheter, and a synchro2 soft 014 200cm guidewire.
 
Additional Manufacturer Narrative
H3: the pipeline flex device was returned for analysis.No damages or irregularities were found with the returned pusher.The hypotube was found unstretched and undamaged with the ptfe shrink tubing still intact.No damages were found with the distal marker, re-sheathing marker, resheathing pad or with the proximal bumper.The distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.The tip coil was found intact.Both braid ends were found fully opened, damaged and frayed.The middle braid was found flattened.Based on the analysis findings, the customer report of ¿failure/incomplete open distal (flex)¿ could not be confirmed through device analysis as the device was returned fully.Possible causes for failure to open are patient vessel tortuosity, damaged braid, braid improperly sized to anatomy, braid was overstretched during delivery, user deploys braid in vessel braid, presence of other indwelling stents or inappropriate anatomy.The braid was found damaged.Potential causes for braid damage are resheathing more than 2 times, high force delivery, over-manipulation, delivering/retracting delivery wire against resistance, deploying/resheathing braid against resistance, or damage during return shipping as the braids were returned already deployed and out of its protective introducer sheath and dispenser coil.Customer reported middle and proximal part of pipeline was placed in a bend, pipeline was resheathed more than two times, all devices were prepared per ifu, and patient vessel tortuosity as severe.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key12495086
Report Number2029214-2021-01177
Device Sequence Number19732145
Product Code OUT
UDI-Device Identifier00847536016651
UDI-Public00847536016651
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/08/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/24/2023
Device Model NumberPED-475-14
Device Catalogue NumberPED-475-14
Device Lot NumberB075004
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/22/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/15/2021
Supplement Date Received by Manufacturer11/29/2021
Initial Report FDA Received Date09/20/2021
Supplement Report FDA Received Date12/08/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/24/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age61 YR
Patient SexFemale